Fruit Juice? Avoid This One When Taking Pills.

Two decades ago it was widely known that ingesting this fruit juice with medications could cause dangerous side-effects, sometimes fatal. So, it is rather timely for me to refresh ourselves with this fact, especially when there are new reasons to avoid this fruit when combined with medications.

Grapefruit,  a member of the Citrus family, has been shown to carry many health benefits: it is a rich source of Vitamin C and also contains bioflavonoids which have anti-cancer properties. However, when consumed with  a large variety of medications, it has the ability to make the dosages taken, albeit correct, multiply to several times the usual amount in the bloodstream. Cases have been reported of a person on Lipitor or Cordarone dying due to an accumulation of this drug in the bloodstream.

The reason for this is that grapefruit gets metabolised in the liver by  cytochrome P-450 3A4 enzyme , the same enzyme which also metabolises about half of the drugs consumed today. So when grapefruit keeps this enzyme busy, it is unable to metabolise drugs, causing its accumulation in the bloodstream. Depending on the drug, the person will experience a variety of side-effects due to the “overdose”.

The list of drugs which can be affected is numerous and includes anti-cholesterol medications as well as Viagra. See the list here.

 

Don’t take medications with orange juice, if you can help it

Recently, it has also been discovered that consuming grape juice or even orange juice can affect the absorption of some drugs when taken by mouth, which is why I have always maintained that medications should be taken with just plain water. These drugs include popular ones like beta-blockers (like atenolol), antibiotics( like ciprofloxacin) and anti-cancer drugs (like etoposide). Read mo

About these ads

2 responses

  1. How much is too much? What about half a grapefruit a day? BTW I’m not on Lipitor or V…
    Doctor2008: I’m afraid nobody’s done research on this. Congrats on your good health status.

  2. is it OK with tea ?
    Doctor2008: No evidence otherwise, so it should be ok!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 184 other followers

%d bloggers like this: